Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 165, NWS Grand Forks, ND

August 19, 2011Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2011, 1:55 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 1:55 AM CDT (06:55 UTC)
Expired
Aug 19, 2011, 2:45 AM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:00 AM CDTTSTM WND GST 701 Se Bemidji, MNVERY STRONG WINDS AND PING PONG BALL SIZED HAIL.
Aug 19, 2:00 AM CDTHAIL 1.51 Se Bemidji, MN
Aug 19, 2:04 AM CDTTSTM WND DMG3 Se Bemidji, MNLARGE TREES BLOWN DOWN ALONG SOUTH SIDE OF LAKE BEMIDJI.
Aug 19, 2:09 AM CDTTSTM WND DMG3 Sse Bemidji, MNVIA AMATEUR RADIO... SOME SIDING BLOWN OFF OF THE PAMIDA STORE SOUTH OF LAKE BEMIDJI.
Aug 19, 2:20 AM CDTTSTM WND DMGPennington, MNNUMEROUS TREES BLOWN DOWN AND POWER POLES SNAPPED ALONG ROOSEVELT ROAD AND AROUND NORTHERN CASS LAKE.
Aug 19, 2:28 AM CDTTSTM WND DMG4 Se Bemidji, MNREPORTS OF POWER POLES SNAPPED AND POWER LINES DOWN IN THE NYMOR AREA OF SOUTHEAST BEMIDJI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS53 KFGF 190655
SVRFGF
MNC007-057-190745-
/O.NEW.KFGF.SV.W.0165.110819T0655Z-110819T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 AM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 245 AM CDT

* AT 150 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR WILTON...OR
  5 MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 25 MPH. AT    
  140 AM CDT...A SPOTTER REPORTED QUARTER SIZE HAIL 4 MILES NORTH OF 
  WILTON.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEMIDJI AND KABEKONA AROUND 200 AM CDT.
  NARY AND LAVINIA AROUND 205 AM CDT.
  ROSBY...TURTLE RIVER AND GUTHRIE AROUND 210 AM CDT.
  LAPORTE AROUND 215 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE TENSTRIKE...HINES...BLACKDUCK AND PENNINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4740 9466 4718 9465 4726 9517 4763 9513
      4776 9441 4741 9441
TIME...MOT...LOC 0655Z 272DEG 24KT 4751 9493
WIND...HAIL <50MPH 1.00IN

$$

GROCHOCINSKI
3 follow-up statements
950 
WWUS53 KFGF 190705
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
205 AM CDT FRI AUG 19 2011

MNC007-057-190745-
/O.CON.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
HUBBARD MN-BELTRAMI MN-
205 AM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BELTRAMI AND NORTHERN HUBBARD COUNTIES IN NORTH CENTRAL MINNESOTA
UNTIL 245 AM CDT...

AT 159 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF
70 MPH.  THE STORM WAS LOCATED NEAR BEMIDJI...MOVING TO THE EAST AT 
30 MPH. AT 200 AM CDT...SPOTTERS REPORTED PING PONG SIZE HAIL AND 
WIND GUSTS APPROACHING 70 MPH 1 MILE SOUTHEAST OF BEMIDJI.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURTLE RIVER...ROSBY AND GUTHRIE AROUND 210 AM CDT.
  LAPORTE AROUND 215 AM CDT.
  TENSTRIKE AROUND 220 AM CDT.
  HINES AROUND 225 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE BLACKDUCK AND PENNINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AND
DAMAGING WINDS. MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

&&

LAT...LON 4740 9466 4718 9465 4726 9517 4763 9513
      4776 9441 4741 9441
TIME...MOT...LOC 0704Z 272DEG 24KT 4750 9484

$$

GROCHOCINSKI
912 
WWUS53 KFGF 190735
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 AM CDT FRI AUG 19 2011

MNC007-190745-
/O.CAN.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
BELTRAMI MN-
235 AM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IN NORTH CENTRAL MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4732 9467 4718 9465 4721 9483 4728 9479
      4732 9477
TIME...MOT...LOC 0735Z 272DEG 43KT 4721 9465

$$

MNC057-190745-
/O.CON.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
HUBBARD MN-
235 AM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA UNTIL 245 AM CDT...

AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 2 MILES EAST OF LAPORTE...OR 20 MILES SOUTHEAST OF
BEMIDJI...MOVING TO THE EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL HUBBARD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AND
DAMAGING WINDS. MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY
FROM WINDOWS.

&&

LAT...LON 4732 9467 4718 9465 4721 9483 4728 9479
      4732 9477
TIME...MOT...LOC 0735Z 272DEG 43KT 4721 9465

$$

GROCHOCINSKI
188 
WWUS53 KFGF 190743
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 AM CDT FRI AUG 19 2011

MNC057-190753-
/O.EXP.KFGF.SV.W.0165.000000T0000Z-110819T0745Z/
HUBBARD MN-
243 AM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUBBARD COUNTY IN
NORTH CENTRAL MINNESOTA WILL EXPIRE AT 245 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4732 9467 4718 9465 4721 9483 4728 9479
      4732 9477
TIME...MOT...LOC 0743Z 272DEG 43KT 4719 9451

$$

GROCHOCINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:25 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 8:25 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT THU AUG 18 2011

.DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL
REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES.

CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER
SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM
JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN
ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL
IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED
AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING
SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS
SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING
SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE
LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF
HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON
DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS
FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING
FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS
ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH
MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS
NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN
PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED.

&&

.AVIATION...

TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST
CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH
ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR
CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT.

&&

.HYDROLOGY...

DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER
POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE
MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN
RED MAINSTEM AND THE LOWER SHEYENNE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 18, 7:00 AM CDT, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT THU AUG 18 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT THU AUG 18 2011

...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST
OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN
MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED
AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY
FRIDAY MORNING.

A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON
WITH THUNDERSTORMS EXPECTED ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 19, 1:08 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             1 SE ERSKINE            47.65N 96.00W
08/19/2011  E1.00 INCH       POLK               MN   TRAINED SPOTTER

            LOTS OF NICKEL AND QUARTER HAIL.

&&

GGUST
Local storm report, Aug 19, 1:13 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             1 S MCINTOSH            47.62N 95.89W
08/19/2011  E1.75 INCH       POLK               MN   BROADCAST MEDIA

&&

GGUST
Local storm report, Aug 19, 1:41 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
141 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             3 SE FOSSTON            47.55N 95.70W
08/19/2011  E1.00 INCH       POLK               MN   BROADCAST MEDIA

&&

GGUST
Local storm report, Aug 19, 1:45 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
145 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             4 N WILTON              47.56N 94.99W
08/19/2011  E1.00 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            LOTS OF QUARTER SIZED HAIL ALONG HWY 89.

&&

GGUST
Local storm report, Aug 19, 1:46 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
146 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             PINEWOOD                47.60N 95.13W
08/19/2011  E0.88 INCH       BELTRAMI           MN   AMATEUR RADIO

            LOTS OF DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.

&&

GGUST
Local storm report, Aug 19, 1:53 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             2 ESE LAKE ITASCA       47.24N 95.17W
08/19/2011  E0.75 INCH       CLEARWATER         MN   TRAINED SPOTTER

            MARBLE TO PENNY SIZED HAIL IN ITASKA STATE PARK.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:22 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake53 min
Aug 19, 12:53 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk37 min
Aug 19, 1:10 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen50 min
Aug 19, 1:22 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater38 min
Aug 19, 1:30 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Polk30 min
Aug 19, 2:22 AM CDTFlash Flood WarningFGFBeltrami
Aug 19, 2:30 AM CDTFlash Flood WarningFGFBeltrami3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.